Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 60, NWS Blacksburg, VA

June 28, 1995Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 4:20 AM EDT for Rockbridge County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 1995, 4:20 AM EDT (08:20 UTC)
Expired
Jun 28, 1995, 7:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockbridge County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 280822
FFWRNK
VAC163-281115-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT WED JUN 28 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  715 AM EDT
FOR THE FOLLOWING COUNTY...
 
IN WEST CENTRAL VIRGINIA
 
   ...ROCKBRIDGE COUNTY
 
AT 420 AM RADAR CONTINUED TO INDICATED THUNDERSTORMS PRODUCING VERY
HEAVY RAIN ACROSS LARGE SECTIONS OF ROCKBRIDGE COUNTY.  RADAR RAINFALL
ESTIMATES INDICATE UPWARDS OF 1.75 INCHES OF RAIN IN SINCE 320 THIS
MORNING.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
SPN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:33 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 28, 2:33 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 AM EDT WED JUN 28 1995

RECOMMENDATIONS...

DISCUSSION...
KEEPING AN EYE ON 88D SO NOT A WHOLE LOT OF TIME TO LOOK AT THINGS
CLOSELY.

WINDS AT THE SFC THRU H8 ERLY ACRS THE REGION AND RIDING UP PDMONT
INTO MTNS.  TRUE BACK DOOR AIR WITH LWR DWPTS NOT EVEN CLOSE TO CWA
AND NOT LIKELY TO GET HERE EITHER.  LUKS LIKE SAME OLE STORY FOR THE
NEXT CUPL DAYS ANYWAY.  LOTS OF RH AT SFC THRU H7 ON NGM
GRIDDS...ERLIES TO CONT THRU PD UP TO H8 OR SO.  WITH DWPTS
REMAINING HI AND TEMPS ONLY A HAIR COOLER EAST OF BLUE RIDGE...AND
REMAINING WARM JUST AS WARM AS RECENT DAYS WEST OF RIDGE...WE'LL
CONT TO SEE RW/TRW FIRE UP LIKE CLOCK WORK OVR THE WEST.  WHILE
UPSLOPE DOES THE TRICK OVR WRN PDMONT. LO LVL FORCING NOT AS STRNG AS
EARLIER PROGGED TO BE...BUT DIFFRNTL HEATING AND UPSLOPE SHUD BE ALL
THATS NEEDED.

GOTTA GO CHECK BOTETOURT...SEE YA LATER.

SPN

In the hours before

Local storm report, Jun 28, 12:18 AM EDT, 4 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

27/ 700 PM TO       GILES/ PEARISBURG        5+ INCHES OF RAIN FELL
    1030 PM                                  IN A TIME SPAN ROUGHLY
                                             FROM 515 PM TO 830 PM.
                                             WIDESPREAD FLOODING
                                             RESULTED WITH AS MUCH
                                             AS A FOOT OF WATER ON
                                             MANY CITY ROADS.  ROUTE
                                             100 WAS CLOSED AND
                                             THE VIRGINIA DEPT. OF
                                             TRANSPORTATION ROUTED
                                             TRAFFIC AROUND TOWN.
                                             BASEMENTS OF MANY
                                             HOMES AND BUISINESSES
                                             WERE FLOODED.  REPORTS
                                             FROM THE COUNTY SHERIFF
                                             AT 1030 PM INDICATED
                                             THAT THE FLOOD WATERS
                                             HAD BEGUN TO RECEDE
                                             AND THAT ROUTE 100 HAD
                                             BEEN REOPENED.

DSD
Local storm report, Jun 28, 12:20 AM EDT, 4 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

27/ 700 PM TO       GILES/ PEARISBURG        5+ INCHES OF RAIN FELL
    1030 PM                                  IN A TIME SPAN ROUGHLY
                                             FROM 515 PM TO 830 PM.
                                             WIDESPREAD FLOODING
                                             RESULTED WITH AS MUCH
                                             AS A FOOT OF WATER ON
                                             MANY CITY ROADS.  ROUTE
                                             100 WAS CLOSED AND
                                             THE VIRGINIA DEPT. OF
                                             TRANSPORTATION ROUTED
                                             TRAFFIC AROUND TOWN.
                                             BASEMENTS OF MANY
                                             HOMES AND BUISINESSES
                                             WERE FLOODED.  REPORTS
                                             FROM THE COUNTY SHERIFF
                                             AT 1030 PM INDICATED
                                             THAT THE FLOOD WATERS
                                             HAD BEGUN TO RECEDE
                                             AND THAT ROUTE 100 HAD
                                             BEEN REOPENED.

DSD
Local storm report, Jun 28, 1:55 AM EDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

28/ 115 AM TO       MERCER COUNTY            SHERIFF'S DEPARTMENT
    145 AM                                   REPORTED AIRPORT ROAD
                                             THREE FEET UNDER WATER.

                                             BLUEFIELD POLICE DEPT.
                                             REPORTS MANY ROADS
                                             UNPASSABLE.

PMC
Local storm report, Jun 28, 1:58 AM EDT, 2 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

28/ 115 AM TO       MERCER COUNTY            SHERIFF'S DEPARTMENT
    145 AM                                   REPORTED AIRPORT ROAD
                                             THREE FEET UNDER WATER.

                                             BLUEFIELD POLICE DEPT.
                                    .         REPORTS MANY ROADS
                                             UNPASSABLE.

PMC
Special weather statement, Jun 28, 2:41 AM EDT, 1 hour 39 minutes before
VAZ023-280845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 AM EDT WED JUN 28 1995

...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM...

AT 238 AM DOPPLER RADAR RAINFALL ESTIMATES AT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG INDICATED THUNDERSTORMS ACROSS MUCH OF THE
BOTETOURT COUNTY...PRODUCING OCCASIONALLY VERY HEAVY RAIN.  PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS IS LIKELY AS THESE
STORMS CONTINUE TO TRACK ACROSS THE COUNTY THROUGH 4 THIS MORNING.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

SPN
Special weather statement, Jun 28, 4:02 AM EDT, 18 minutes before
VAZ019-023-024-034-281200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 AM EDT WED JUN 28 1995

...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM WEDNESDAY
NIGHT...

AT 400 AM RADAR INDICATED SHOWERS AND THUNDERSTORMS...SOME
WITH VERY HEAVY RAIN...CONTINUEING TO TRACK ACROSS ALLEGHANY...
ROCKBRIDGE...BOTETOURT AND NORTHERN BEDFORD COUNTIES.  PONDING OF
WATER IN LOW LYING AREAS...ROADS...AND POOR DRAINAGE AREAS IS
LIKELY IN SOME OF THE HEAVIER RAIN.

MOTORISTS SHOULD BE ALERT TO DOWNPOURS CAUSING POOR VISIBILITY...
AND LARGE PUDDLES ON ROADS.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

SPN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:20 PM EDTFlash Flood WarningRNKAmherst, Rockbridge115 min
Jun 28, 7:17 AM EDTFlash Flood WarningRNKRockbridge6 hr
Jun 28, 9:01 AM EDTFlash Flood WarningRNKAlleghany119 min
Jun 28, 9:35 AM EDTFlash Flood WarningRNKAmherst115 min
Jun 28, 3:20 PM EDTFlash Flood WarningRNKAlleghany3 hr
Jun 28, 3:20 PM EDTFlash Flood WarningRNKGiles3 hr
Jun 28, 5:48 PM EDTFlash Flood WarningRNKCraig3 hr
Jun 28, 6:09 PM EDTFlash Flood WarningRNKRoanoke2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKBotetourt2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKFranklin2 hr
Jun 28, 7:47 PM EDTFlash Flood WarningRNKBedford118 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.